advertisement

Medication Changes for Schizophrenia and Schizoaffective Disorder

September 22, 2015 Elizabeth Caudy

People with schizophrenia and schizoaffective disorder are no strangers to medication changes (Mental Health Medication Changes Require a Doctor's Input). Maybe the medicinal cocktail prescribed isn’t relieving symptoms or the medication is causing too much weight gain. Or maybe you’re getting headaches all the time. Medication changes are a big part of having schizophrenia or schizoaffective disorder.

Why Medication Changes Scare Me

With schizophrenia and schizoaffective disorder, meds changes can help, but sometimes they can be a setback. Find out more about meds changes in schizophrenia.

I used to request medication changes for my schizoaffective disorder all the time, mostly due to weight gain. It was unfortunate, because I was in graduate school and all those medication changes made it so much harder to finish my degree. (But I got it.)

Now, however, I’m scared of medication changes. I’m especially wary of changes in the antipsychotics used to treat schizophrenia. But now I’m skittish about any medication changes. Of course, if I were doing really badly and it was obvious I needed a medication change, I would go for it. The reason I say I’m scared is this -- I used to frequently ask my doctor to tweak my meds to see if I could get even better -- and sometimes the results backfired. I don’t do that anymore.

Recently I went off birth control pills because they were giving me migraines. The change in hormones messed me up for a week. I was really depressed -- crying jags hit every day. This is not uncommon in schizoaffective depression. But if that messed me up so much, imagine how much a psychotropic medication change would affect me.

Schizophrenic and Schizoaffective Medication Changes Are Stressful

With the increasing depression, I asked my doctor for a medication change but I backed out because just thinking about the change caused enough stress for me to hear voices. Anxiety triggers my schizophrenic voices. I’ve been running every morning for the past seven weeks, and in those seven weeks that was the only time I heard voices. So I was pretty freaked out by a possible medication change I’d brought on myself. I was freaked out because I felt I’d gotten to a place where things were manageable, even if there was some room for improvement. I was getting up every morning and running, cooking myself breakfast, and my marriage was going well. In a lapse into depression, I had lost sight of all that. So it seemed that a medication change that was freaking me out just wasn’t worth it.

As I said, despite many medication changes disasters in graduate school, I still got my degree. However, I would have had so much less drama in getting my degree if I hadn’t gone through so many medication changes due to my weight. Now I accept my weight and I am trying cognitive ways to cope with breakthrough symptoms of anxiety and depression that used to leave me begging for a medication change. Now I am very careful about getting a medication change. I make sure it’s really necessary.

More About Schizophrenia, Schizoaffective Disorder, and Medication Changes

https://youtu.be/21cvdYLZI80

Photo by Elizabeth Caudy.

Find Elizabeth on Twitter, Google+, Facebook, and her personal blog.

APA Reference
Caudy, E. (2015, September 22). Medication Changes for Schizophrenia and Schizoaffective Disorder, HealthyPlace. Retrieved on 2020, July 14 from https://www.healthyplace.com/blogs/creativeschizophrenia/2015/09/schizophrenia-schizoaffective-disorder-and-meds-changes



Author: Elizabeth Caudy

Elizabeth Caudy was born in 1979 to a writer and a photographer. She has been writing since she was five years old. She has a BFA from The School of the Art Institute of Chicago and an MFA in photography from Columbia College Chicago. She lives outside Chicago with her husband, Tom. Find Elizabeth on Google+ and on her personal blog.

ed
September, 29 2015 at 8:39 am

I get it...It all made sense to me....for as; I am one who chains and padlocks my refrigerator when I leave the house

In reply to by Anonymous (not verified)

Elizabeth Caudy
September, 29 2015 at 1:45 pm

It means a lot to me that you get it! :)

Leave a reply